Pennsylvania, 2005

Flash Flood in Pennsylvania, July 16, 2005

July 16, 2005 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 16, 1:35 PM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 16, 1:35 PM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT SAT JUL 16 2005

.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
BOTH NAM AND GFS MODEL RUNS SHOW VERY HUMID POST-TROPICAL SYSTEM
CONDITIONS REMAINING ACROSS THE UPPER OHIO VALLEY INTO MONDAY NIGHT.
RECENT SATELLITE DATA SHOWS STILL SOME UPPER LEVEL ENERGY FROM THE
REMAINS OF TROPICAL SYSTEM DENNIS MOVING ACROSS THE UPPER OHIO
VALLEY THIS EVENING...WHICH IS HELPING TO ENHANCE THE CURRENT
THUNDERSTORM DEVELOPMENT. SO EXPECT THE WEATHER TO REMAIN HUMID WITH
SCATTERED THUNDERSTORMS MAINLY LATE DAY HAVING HEAVY RAIN THROUGH
MONDAY. LOCATIONS GETTING MORE THAN 2.5 INCHES OF RAIN IN LESS THAN
3 HOURS CAN DEVELOP FLOODING. THESE LOCATIONS CAN ALSO GET LOW
VISIBILITY IN FOG IN THE EARLY MORNING.

FOR TEMPERATURES...NOT MUCH CHANGE EXPECTED WHICH IS SUPPORTED BY
LATEST GFS AND NAM MOS VALUES.

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...
BOTH THE NAM AND GFS MODEL RUNS SHOW A COOL FRONTAL PASSAGE TUESDAY
WITH DRIER AIR BEHIND IT. THE PREFRONTAL THUNDERSTORMS TUESDAY COULD
BE STRONG DUE TO INSTABILITY FROM THE CURRENT HIGH DEWPOINTS...AND
THE ADDED ENERGY AND FAVORABLE SHEAR ASSOCIATED WITH STRENGTHENED
UPPER FLOW ATTENDING THE COLD FRONTAL SYSTEM.

THE GFS MODEL SHOWS THE NEXT FRONTAL SYSTEM TO GIVE A CHANCE OF
THUNDERSTORMS WILL MOVE THROUGH LATE THURSDAY AND FRIDAY.

REGARDING TEMPERATURES...GFS MOS AND HPC GENERATED VALUES OKAY.

&&

.AVIATION...
BASED ON VERY HUMID CONDITIONS CURRENT RADAR DATA TRENDS...HAVE
CUMULUS BASES BKN035 WITH CONDITIONS LOWERING INTO IFR (2SM
OVC020CB) IN +TSRA. AGAIN EXPECT VIS TO LOWER 08Z-12Z TO 3-5SM BR
HZ...ALTHOUGH LOCATIONS GETTING HEAVY RAIN THIS EVENING CAN LOWER
INTO IFR RANGE. SUNDAYS WEATHER EVOLUTION SHOULD BE A REPEAT OF
TODAYS SCENARIO.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 16, 3:36 AM EST, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 AM EDT SAT JUL 16 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-170835-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
436 AM EDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

15

In the hours before

Special weather statement, Jul 16, 4:03 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
503 PM EDT SAT JUL 16 2005

PAZ008-162200-
VENANGO PA-
503 PM EDT SAT JUL 16 2005

...THUNDERSTORMS...

THUNDERSTORMS WITH VERY HEAVY RAIN WERE MOVING SLOWLY ACROSS VENANGO
COUNTY...PENNSYLVANIA THIS AFTERNOON. THE STRONGEST STORMS AND THE
ONES WITH THE HEAVIEST RAIN WERE JUST SOUTHWEST OF SENECA...JUST
WEST OF TOONERVILLE...AND NEAR BLACKS. THE STORMS WERE MOVING
NORTHEAST ABOUT 15 MPH.

BESIDE THE VERY HEAVY RAIN OF POSSIBLY AN INCH OR MORE...LOOK FOR
FREQUENT DANGEROUS LIGHTNING...WINDS GUSTING TO NEAR 30 MPH...AND
POSSIBLY SMALL HAIL.
Special weather statement, Jul 16, 4:18 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 PM EDT SAT JUL 16 2005

PAZ016-162215-
JEFFERSON PA-
518 PM EDT SAT JUL 16 2005

...THUNDERSTORMS...

THUNDERSTORMS WERE DUMPING VERY HEAVY RAIN OVER PARTS OF JEFFERSON
COUNTY...PENNSYLVANIA LATE THIS AFTERNOON. THE STRONGEST STORMS AND
THE ONES WITH THE HEAVIEST RAIN WERE OVER GREEN BRIAR...NEAR
CORSICA...SOUTHWEST OF RICHARDSVILLE...AND FROM GREEN VALLEY TO
BELLS MILLS. THE STORMS WERE MOVING TO THE NORTHEAST ABOUT 15 MPH.

MOTORISTS ALONG INTERSTATE 80 WEST OF BROOKVILLE NEED TO BE ALERT
FOR EXTREMELY LOW VISIBILITY AND PONDING OF WATER ON THE ROADS.

IN ADDITION TO THE VERY HEAVY RAIN...THESE STORMS WILL PRODUCE
FREQUENT DANGEROUS LIGHTNING...GUSTY WINDS TO NEAR 30 MPH AND
POSSIBLY SMALL HAIL.
Special weather statement, Jul 16, 4:28 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
528 PM EDT SAT JUL 16 2005

PAZ007-162230-
MERCER PA-
528 PM EDT SAT JUL 16 2005

...THUNDERSTORMS...

A SCATTERED LINE OF THUNDERSTORMS WAS FORMING IN MERCER
COUNTY...PENNSYLVANIA FROM NORTH OF HERMITAGE EAST TO NEAR PARDOE.
THE STORMS COULD PRODUCE A QUICK INCH OF RAIN OVER LOCALIZED AREAS
AS THEY SLIDE SLOWLY NORTH AT ABOUT 15 MPH. ALSO...BE ALERT FOR
DANGEROUS LIGHTNING AND BRIEF GUSTY WINDS TO NEAR 25 MPH.
Special weather statement, Jul 16, 5:13 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
613 PM EDT SAT JUL 16 2005

PAZ007-162315-
MERCER PA-
613 PM EDT SAT JUL 16 2005

...THUNDERSTORMS...

THUNDERSTORMS WITH HEAVY RAIN AND DANGEROUS LIGHTNING CONTINUE TO
PUSH ACROSS MERCER COUNTY...PENNSYLVANIA. THE MOST ACTIVE STORMS
WITH THE HEAVIEST RAIN AND MOST FREQUENT LIGHTNING WERE OVER COOL
SPRING...NEAR CARLTON...AND NORTH OF SHAKLEYVILLE.

BE ALERT FOR VERY HEAVY DOWNPOURS OF POSSIBLY AN INCH OR MORE.
ALSO...THERE WILL BE FREQUENT DANGEROUS LIGHTNING. CLOUD TO GROUND
LIGHTNING STRIKES ARE AS HIGH AS 130 FLASHES IN THE LAST 15 MINUTES.
SEEK SHELTER INDOORS UNTIL THUNDER IS NO LONGER HEARD. A CAR IS A
RELATIVELY SAFE PLACE TO STAY. DO NOT STAND UNDER
TREES.
Local storm report, Jul 16, 5:45 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
645 PM EDT SAT JUL 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     SUGARCREEK              41.44N 79.81W
07/16/2005                   VENANGO            PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&

KANE
Special weather statement, Jul 16, 6:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
710 PM EDT SAT JUL 16 2005

PAZ007-008-170015-
MERCER PA-VENANGO PA-
710 PM EDT SAT JUL 16 2005

...THUNDERSTORMS...

THUNDERSTORMS CONTINUE ACROSS MERCER AND NORTHWEST VENANGO COUNTIES.
VERY HEAVY RAIN CONTINUES TO FALL ACROSS THE REGION WITH UP TO 2
INCHES OF RAIN ALREADY IN SOME AREAS. ALSO...FREQUENT DANGEROUS
LIGHTNING CONTINUES...SO BE ALERT AND SEEK SHELTER IMMEDIATELY IF
THUNDER IS HEARD. WINDS COULD ALSO BRIEFLY GUSTS TO 30 MPH.

THE MOST ACTIVE STORMS THIS EVENING STRETCHED FROM TRANSFER TO
OSBORNE IN MERCER COUNTY AND FROM WYATTVILLE TO CHAPMANVILLE IN
VENANGO COUNTY. THE STORMS WERE MOVING TO THE NORTHEAST ABOUT 15 MPH.

A FLASH FLOOD WARNING CONTINUES UNTIL 1000 PM. BE ESPECIALLY ALERT
FOR RAPID RISES IN STREAM...CREEKS AND LOW LYING AREAS. DO NOT CROSS
ANY FLOODED ROAD.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The Pittsburgh radar (KPBZ), 100 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mercer

When
July 16, 7:00 PM EST to 8:45 PM EST
Where
Mercer County, Greenville
Property damage
$30,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.420, -80.383

At 8 PM EDT, flooding occurred at the intersection of Rte 58 and Methodist Rd. By 907 PM EDT, Baker Rd became flooded. One car was stranded in the water and destroyed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464368.